MAUDE Adverse Event Report: COVIDIEN, FORMERLY USSC PUERTO RICO INC ACUCLIP RIGHT-ANGLE CLIP APPLIER; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

COVIDIEN, FORMERLY USSC PUERTO RICO INC ACUCLIP RIGHT-ANGLE CLIP APPLIER; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number OMSA8
Medical Device Problem Codes Bent (1059); Entrapment of Device (1212)
Health Effect - Clinical Codes Tissue Damage (2104); Perforation of Vessels (2135)
Date of Event 06/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4) (b)(6).(b)(4).
 
Event or Problem Description
According to the reporter: during a living donor kidney transplant procedure, the devices were being applied to the renal artery.The first device fired one clip okay and then the device misfired on the second clip.The second device fired two clips okay and would not release from the artery on the third clip.Had to pull the device off which caused a tear in the tissue.The surgeon was frustrated and bent the third device.The procedure was completed with a straight clip applier.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).Post market vigilance (pmv) led an evaluation of three right-angle multiple clip appliers opened by the account and two right-angle multiple clip appliers which were still in packaging.This evaluation was based on a technical review of all data received from the site, a pmv review of manufacturing records, a pmv review of complaint trends, engineering review of the product, and an evaluation of the returned device.The reported condition for this incident states that the instruments locked on tissue, clips did not load properly and shafts bent.Instrument one was partially applied with eighteen clips remaining in the channel.The shaft was bent.The shrink wrap was damaged at the bend and the distal end near the jaw.The jaw was damaged.The condition of this device precluded evaluation.Based on the evaluation it was determined that the bent shaft of the instrument one was caused during clinical application.Replication of the bent shaft condition may occur with intentional over flexure of the shaft during clinical application causing the shaft to bend.Visual inspections of the remaining instruments revealed no abnormalities.Instruments two, three and four were functionally tested and found to operate as expected.Instrument five was fired on test media and the handle was found to hesitate.This condition was determined to have occurred as the result of a manufacturing error.A process enhancement has been initiated to prevent this condition from recurring.A review of the device history record indicates this device lot number was released meeting all quality specifications at the time of manufacture.Should new information become available, the file will be re-opened and the investigation reassessed at that time.

Brand Name
ACUCLIP RIGHT-ANGLE CLIP APPLIER
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COVIDIEN, FORMERLY USSC PUERTO RICO INC
building 911-67
sabanetas industrial park
ponce PR 00731
MDR Report Key5738403
Report Number2647580-2016-00337
Device Sequence Number10110
Product Code GCJ
UDI-Device Identifier10884521057517
UDI-Public(01)10884521057517(17)200930(10)P5J0283X
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K920599
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Model NumberOMSA8
Device Catalogue NumberOMSA8
Device Lot NumberP5J0283X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/15/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/21/2016
Supplement Report FDA Received Date07/13/2016
11/10/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR